Heavy Rain, Boone
- When
- August 8, 6:00 AM CST to August 9, 6:00 AM CST
- Where
- Boone County, 1.38 mi S of Boone
- Reported by
- COOP Observer
- Coordinates
- 42.050, -93.880
Coop observer reported heavy rainfall of 2.60 inches over the last 24 hours.
A line of storms initiated in the evening and overnight hours across west central and central Iowa. Training and redevelopment overnight led to a few areas receiving rainfall amounts in excess of 4 inches, including a 7 inch report.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A line of storms initiated in the evening and overnight hours across west central and central Iowa. Training and redevelopment overnight led to a few areas receiving rainfall amounts in excess of 4 inches, including a 7 inch report. Little to no severe weather otherwise occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 8, 5:48 AM CST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 648 AM CDT SAT AUG 8 2015 .SHORT TERM /TODAY/... ISSUED AT 346 AM CDT SAT AUG 8 2015 PRECIPITATION HAS BEEN MOVING INTO WESTERN IOWA AHEAD OF AN MCV AS IT SHIFTS EAST/NORTHEAST ACROSS EASTERN NEBRASKA. THE STRONGER CONVECTIVE ELEMENTS WITH THE SYSTEM ARE ALONG THE SOUTHERN EDGE OVER NORTHERN KANSAS AND ANY DOMINANT COLD POOLS SURGING SOUTHEAST AND SHIFTING THE STRONGER STORMS SOUTH AS WELL. THE MCV WILL MOVE ACROSS IOWA DURING THE DAY TODAY AND WHILE PRECIPITATION AREAL COVERAGE ASSOCIATED WITH THE SYSTEM WILL DIMINISH THROUGH THE MORNING...AN ATTENDANT THREAT WILL REMAIN. THIS SYSTEM MAY ALSO KEEP A CLOUD SHIELD OVER THE STATE MUCH OF THE DAY LIMITING HIGH TEMPERATURES ESPECIALLY OVER CENTRAL AND NORTHERN IOWA. THE PRIMARY SFC LOW PRESSURE WILL LIFT INTO SOUTHEAST NEBRASKA BY THIS AFTERNOON WITH A WARM FRONT INTO THE VICINITY OF THE IOWA/MISSOURI BORDER. COULD HAVE AN AREA OF SFC BASED CAPES IN EXCESS OF 3000 J/KG ALONG WITH INCREASING DEEP LAYER SHEAR WOULD BE SUPPORTIVE OF ORGANIZED THUNDERSTORM AND SEVERE WEATHER DEVELOPMENT. WITH PWATS INCREASING TO OVER 2 INCHES...DEEP WARM CLOUD LAYER AND SLOW STORM MOTIONS...ANY STORMS MAY PRODUCE VERY HEAVY RAINFALL. BUNKERS RIGHT MOVER MOTIONS ARE SLIGHTLY SOUTH OF EAST SO ANY DEVELOPMENT ALONG THE BORDER MAY SLIP BACK SOUTH INTO MISSOURI. AN ATTENDANT TORNADO THREAT WILL BE THERE WITH LOW LEVEL SHEAR VALUES INCREASING ALONG AND SLIGHT NORTH OF THE BOUNDARY OVER THE SOUTHWEST FORECAST AREA LATE IN THE PERIOD. .LONG TERM /TONIGHT THROUGH FRIDAY/... ISSUED AT 346 AM CDT SAT AUG 8 2015 FOR BEGINNING OF LONG TERM FCST PERIOD...THE DMX CWA COULD BE DEALING WITH A SEVERE WX THREAT AND A HEAVY RAINFALL/HYDRO THREAT. FOR HEAVY RAINFALL/HYDRO THREAT...PWATS HAVE CONSISTENTLY BEEN ABOUT +2 TO +3 STD DEV...INITIALLY SUGGESTING SIGNIFICANT EVENT. NAM CONTINUES TO INITIALIZE THE BEST WITH MOISTURE FROM THE SOURCE REGION...WHICH IS NOTEWORTHY SINCE THE NAM IS TYPICALLY BIASED ON THE MOIST SIDE OF THE SPECTRUM. AS SUGGESTED YESTERDAY...BEST MOISTURE WILL BE TRANSPORTED TO SW IA BY A 30-40KT LLJ AROUND 00Z SUN. HEAVY RAINFALL SIGNATURE PRESENT AS MODELS PICK UP ON SIGNIFICANT OMEGA...MIXING RATIO OVER 8.0 J/KG...AND A NEARLY SATURATED SOUNDING PROFILE WITH THIS SYSTEM. UPPED QPF TO AROUND 1.5- 1.75 RANGE FOR MUCH OF SOUTH-CENTRAL IA. THIS MAY NEED TO BE INCREASED EVEN FURTHER BY THE NEXT SHIFT AS THIS SHOULD BE A VERY EFFICIENT RAIN-PRODUCING SYSTEM. FOR SVR WX THREAT...FCST ISSUE IS WHEN TO START WINDING DOWN SVR WX AND IF MODE WILL CHANGE OVERNIGHT. PRIMARY EARLY SVR MODE REMAINS TORNADOES. THOUGH BEGINNING TO WANE WITH SUNDOWN...INGREDIENTS CERTAINLY APPEAR TO BE THERE TO JUSTIFY HANGING ON TO TOR THREAT INTO THE 06Z-09Z TIMEFRAME. HELICITY IS OFF THE CHARTS...ML LCL VALUES SHOULD BE BTX 900M AND 700M. 1500-2000 J/KG MLCAPE REMAINS JUXTAPOSED WITH LOW MLCIN IN SW IA. WITH AFOREMENTIONED PWATS IN THE 2.25 TO 2.5 INCH RANGE...UPDRAFT PROFILES WILL LIKELY BECOME WATER LOADED...MAKING ANYTHING BEYOND SMALL...SUB-SEVERE HAIL PRODUCTION VERY DIFFICULT. BEST DAMAGING WIND PARAMETERS TO THE SOUTH...LIKELY IN MO. BUT DAMAGING WINDS BEARS MONITORING AS A SECONDARY THREAT OVERNIGHT GIVEN CLIMATOLOGY AND OVERALL MESOSCALE SETUP. SUNDAY AFTERNOON LOOKS QUIET WITH SATURDAY/SUNDAY AM SYSTEM EAST OF THE DMX CWA. STRONG HIGH PRESSURE BEGINS TO BUILD AND MOVE OVER THE DAKOTAS AT THIS TIME. FOR MONDAY...A WEAK BOUNDARY WILL BE PASSING FROM NW IA THROUGH SE IA IN ADVANCE OF THE HIGH OVER THE DAKOTAS. BEST QG FORCING CERTAINLY FROM NE IA INTO THE COULEE REGION OF WI. NOT MUCH MOISTURE TRANSPORT AHEAD OF THIS BOUNDARY AS THE SAT/SUN SYSTEM SHOULD BE WELL INTO ILLINOIS BY THE BOUNDARY ARRIVAL. THUS...THE NAM IS LIKELY OVERDONE AS IT BRINGS PWATS OVER 2 INCHES THROUGH CENTRAL IA. WITH MUCAPE VALUES UNDER 1000 J/KG AM NOT SEEING A SVR THREAT WITH THIS BOUNDARY PASSAGE. TUESDAY INTO THE REST OF THE WEEK...THE AFOREMENTIONED HIGH WILL SLOWLY MAKE ITS WAY TOWARDS IOWA...KEEPING US DRY THROUGH AT LEAST THURSDAY. 850MB TEMPS THROUGH THE MID WEEK LOOK TO BE CONSISTENTLY HONING IN ON THE 15C TO 19C RANGE. WITH ABUNDANT SUNSHINE AND STRONG MIXING LIKELY...THIS WOULD PUT IA IN THE LOW 80S TO UPPER 80S (AT LEAST) SO HAVE BEGUN TO BUMP UP TEMPS VERSUS GUIDANCE. A DECENT THERMAL RIDGE WILL ALSO BE BUILDING OVER THE DAKOTAS DURING THIS TIME. THE 00Z SAT RUNS DAMPENED THIS THERMAL RIDGE BEFORE IT CRASHES DOWN...WHICH WOULD KEEP LOW TO MID 90S OUT OF IA. THE 00Z FRI RUN HAD THE RIDGE CRASHING INTO IA...SO NEEDLESS TO SAY THERE IS UNCERTAINTY WITH HOW NEXT WEEKEND WILL PLAY OUT. && .AVIATION...08/12Z ISSUED AT 648 AM CDT SAT AUG 8 2015 SHOWERS AND ISOLD THUNDERSTORM MAINLY ACROSS SRN IA THIS MORNING THOUGH CONDITIONS WILL MAINLY REMAIN VFR. LOCAL FOG EARLY VICINITY KOTM BEFORE DIMINISHING. BETTER POTENTIAL FOR THUNDERSTORMS LATE AFTERNOON AND OVERNIGHT. CIGS WILL LOWER OVERNIGHT AS WELL AND EXPECT WIDESPREAD MVFR TO DEVELOP. WINDS WILL BECOME PRIMARILY FROM THE SOUTHEAST TODAY. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...DONAVON LONG TERM...KOTENBERG AVIATION...DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 457 AM CDT SAT AUG 8 2015 IAZ044>050-057>062-070>075-081>086-092>097-091000- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 457 AM CDT SAT AUG 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. SOME OF THESE STORMS MAY BE SEVERE THIS EVENING INTO TONIGHT...WITH A TORNADOES AND DAMAGING WINDS THE PRIMARY THREATS. SMALL...SUB-SEVERE HAIL MAY OCCUR WITH A FEW STORMS. PERIODS OF VERY HEAVY RAINFALL LEADING TO ISOLATED FLASH FLOODING IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ADDITIONAL THUNDERSTORM CHANCES EXIST LATE SUNDAY INTO MONDAY. THE THREAT OF SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SATURDAY AFTERNOON INTO SUNDAY MORNING. RAINFALL REPORTS SATURDAY EVENING INTO SUNDAY MORNING WILL BE APPRECIATED. IAZ004>007-015>017-023>028-033>039-091000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 457 AM CDT SAT AUG 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TODAY INTO TONIGHT. AS OF NOW...THERE IS A MARGINAL RISK OF SEVERE WEATHER...WITH THE BEST CHANCES TOWARDS THE SOUTH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ADDITIONAL THUNDERSTORM CHANCES EXIST LATE SUNDAY INTO MONDAY. THE THREAT OF SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED AT THIS TIME. KOTENBERG
The Des Moines radar (KDMX), 38 km away, was scanning. The volume nearest the first event began at 11:58 UTC.
25 heavy rain, 1 hail. Local standard time, as filed.
Coop observer reported heavy rainfall of 2.60 inches over the last 24 hours.
Coop observer reported heavy rainfall of 3.70 inches over the last 24 hours.
Coop observer reported heavy rainfall of 2.80 inches over the last 24 hours.
Coop observer reported heavy rainfall of 4.20 inches over the last 24 hours.
Public reported heavy rainfall of 4.67 inches storm total.
Coop observer reported heavy rainfall of 3.60 inches over the last 24 hours.
Coop observer reported heavy rainfall of 2.73 inches over the last 24 hours.
CoCoRaHS observer reported heavy rainfall of 5.40 inches over the last 24 hours.
CoCoRaHS observer reported heavy rainfall of 4.56 inches over the last 24 hours.
CoCoRaHS observer reported heavy rainfall of 4.68 inches over the last 24 hours.
CoCoRaHS observer reported heavy rainfall of 4.20 inches over the last 24 hours.
Coop observer reported heavy rainfall of 2.71 inches over the last 24 hours.
Coop observer reported heavy rainfall of 3.20 inches over the last 24 hours.
Public reported heavy rainfall of 4.80 inches for a 24 hour storm total.
NWS employee measured heavy rainfall of 4.44 inches for 24 hour storm total.
Trained spotter measured heavy rainfall of 2.90 inches for a 24 hour storm total.
Public reported heavy rainfall of 3.00 inches for 24 hour storm total.
Public reported heavy rainfall of 4.80 inches for storm total.
Public reported heavy rainfall of 4.25 inches storm total.
Trained spotter measured heavy rainfall of 4.75 inches for storm total.
Trained spotter measured heavy rainfall of 2.90 inches for storm total.
NWS employee reported heavy rainfall of 2.89 inches for storm total. Most of which came between 3am and 3:45am.
Public reported heavy rainfall of 7.00 inches. Beginning time radar estimated.
Trained spotter reported heavy rainfall of 4.00 inches with significant runoff from field occurring. Beginning time radar estimated.
Emergency manager reported heavy rainfall of 4.75 inches of rain overnight. Beginning time radar estimated.
Trained spotter reported brief hail with most stones being of nickel size and a few quarter sized. Winds also estimated to be around 45 mph at the time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592544, 592545, 592546, 592547, 592548, 592549, 592550, 592551, 592552, 592553, 592554, 592555, 592556, 592557, 592558, 592559, 592560, 592561, 592562, 592563, 592564, 592565, 592541, 592542, 592543, 592604.